Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
189 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Prescribed Macrobid for UTI, developed symptoms of kidney infection. Can take Macrobid during breastfeeding?

I was prescribed Macrobid for a UTI, however within 6 hours of taking the first dose, I developed symptoms that are more like a kidney infection : pain on my lower back left side, and a rash of raised red bumps on the backs of my thighs. I've read that Macrobid is not the right medication for a kidney infection. Am I taking the right thing. Also, I am breastfeeding a 19 month old part time. How dangerous is it to breastfeed while on Macrobid?

Thu, 14 Nov 2013
Report Abuse
General & Family Physician 's  Response
Hello,
Thanks for the query to H.C.M. Forum.
Macrobid (nitrofurantoin ) is a most potent drug used for UTI .
As you stated that there developed rash and red bumps , so these may be due to side effect of this drug.
But as you stated that you got kidney infection due to this drug is WRONG. This is a bacteriostatic drug and bacteria can cause infection not drug.
2nd thing this drug is contraindicated in under 2 years, since you are a breast feeding mother , so may be harmful under 2 years child.
Consult your treating doctor and get his opinion.
Good luck. Dr. HET
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Breastfeeding


Prescribed Macrobid for UTI, developed symptoms of kidney infection. Can take Macrobid during breastfeeding?

Hello, Thanks for the query to H.C.M. Forum. Macrobid (nitrofurantoin ) is a most potent drug used for UTI . As you stated that there developed rash and red bumps , so these may be due to side effect of this drug. But as you stated that you got kidney infection due to this drug is WRONG. This is a bacteriostatic drug and bacteria can cause infection not drug. 2nd thing this drug is contraindicated in under 2 years, since you are a breast feeding mother , so may be harmful under 2 years child. Consult your treating doctor and get his opinion. Good luck. Dr. HET